Texas, 2018

Damaging Winds in Texas, July 6 to 10, 2018

July 6 to 10, 2018 · NWS FWD · 4 events in 4 counties and zones

Isolated afternoon thunderstorms produced occasional damaging downburst winds during the first and second week of July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Isolated afternoon thunderstorms produced occasional damaging downburst winds during the first and second week of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 6, 2:26 PM CST, 54 minutes earlier.

Area forecast discussion, Jul 6, 2:26 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
326 PM CDT Fri Jul 6 2018

.SHORT TERM...
/Through tonight/
Scattered showers and thunderstorms will continue to develop
through sunset as a daytime heating interacts with a moist and
unstable atmosphere. The best coverage of storms will be across
the eastern half of the region where moisture is most abundant.
The primary hazards with storms this afternoon/evening will be
damaging downburst winds. Some hail will also be possible but
significant melting through a deep warm layer will keep hail
generally below severe limits. Storms will decrease in coverage
after sunset and should dissipate by mid to late evening.

Otherwise, it will remain warm and humid tonight with overnight
lows in the middle and upper 70s.

79

&&

.LONG TERM...
/Saturday through Friday/
A moist and unstable atmosphere will remain over North and Central
Texas through next week which will keep at least some low
rain/thunderstorm chances in the forecast along with near normal
temperatures.

Upper level high pressure will remain centered over the Four
Corners region Saturday and Sunday while an easterly wave moves
along the Lower Texas Coast. While large scale lift will be weak,
there will be enough instability and moisture for scattered
afternoon showers and thunderstorms with the best coverage across
our Central Texas counties. Deep easterly flow through the
troposphere will keep deep layer shear weak and moisture/precipitable
water values high. Therefore, storms will be brief, scattered in
coverage but fairly efficient rain producers and also capable of
gusty downburst winds. There is still a concern for new fire
starts from lightning strikes, especially across the western half
of the area since fine fuels are cured and abundant. The only
good news on the fire front is that the increase in moisture will
keep slightly cooler temperatures and higher afternoon relative
humidity. Also, prevailing wind speeds will be generally less
than 10 mph (outside of outflow winds from thunderstorms) which
will keep fire spread low.

The upper level ridge will become more elongated and shift
slightly eastward to the Central Plains next week which will keep
North and Central Texas on the unsettled southern side of the
ridge. Several weak waves will translate from east to west across
the region and keep at least low shower and thunderstorm chances
every afternoon next week. The best chances will be across the
east and southeast zones where moisture will be the most abundant.

Temperatures early next week will be close to seasonal normals
but should creep up slightly mid to late week as the upper ridge
amplifies over the Central Plains. It does appear that most areas
will remain below the Century mark through next week.

79

&&

.AVIATION... /Issued 1241 PM CDT Fri Jul 6 2018/
/18Z TAFs/

Concerns: Diurnally driven convection. Gusty outflow winds from
nearby convection causing wind changes.

Afternoon showers and thunderstorms are possible at all the
airports this afternoon, and potentially on Saturday afternoon,
too. Brief heavy downpours, lightning and gusty winds will be
possible with any storms that impact airports through the early
evening hours. Gusty winds may also occur outside of convection
from outflow boundaries, and may also result in sudden wind
shifts.

Otherwise, VFR conditions will occur through the period. The wind
direction will generally be from the northeast with periodic
deviations towards the north and/or east. Wind speeds are
expected to remain less than 11 kts, with the exception of
convective and outflow boundary activity.

JLDunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    78  94  76  92  76 /  40  20  20  30  30
Waco                75  96  73  93  74 /  40  50  40  40  40
Paris               73  91  72  89  72 /  40  20  20  30  30
Denton              76  95  74  93  74 /  30  20  20  20  20
McKinney            77  93  71  92  69 /  40  20  20  30  20
Dallas              80  95  77  94  77 /  40  20  20  30  30
Terrell             77  94  74  92  74 /  40  30  20  40  30
Corsicana           77  94  73  92  73 /  40  50  40  40  40
Temple              74  94  72  91  72 /  40  60  40  50  40
Mineral Wells       74  95  73  93  73 /  40  20  20  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

79/82
Hazardous weather outlook, Jul 6, 2:51 PM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
351 PM CDT Fri Jul 6 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
351 PM CDT Fri Jul 6 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Through Tonight.
There is a chance for thunderstorms across all of  North and Central
Texas through this evening. The main thunderstorm hazards will be
strong wind gusts, lightning and brief heavy rain.

For locations west of I-35 that do not receive any rain...there will
be a continued threat for grass fires.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms will be possible across most or all of North Texas
Saturday through Thursday. The main thunderstorm hazards will be
strong wind gusts, lightning and brief heavy rain.

The grass fire threat will still exist west of I-35...especially for
regions that see little to no rainfall.

.SPOTTER INFORMATION STATEMENT...
Very limited spotter activation will be possible through sunset.

In the hours before

Special weather statement, Jul 6, 12:12 PM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
112 PM CDT FRI JUL 6 2018

TXZ105-107-123-061845-
Hunt TX-Hopkins TX-Rains TX-
112 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUNT...SOUTHWESTERN
HOPKINS AND RAINS COUNTIES UNTIL 145 PM CDT...

At 111 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Emory, or 11 miles southwest of Sulphur Springs,
moving west at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Emory, East Tawakoni, Point and Lone Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

If on or near Lake Tawakoni, get out of the water and move indoors
or inside a vehicle. If you can hear thunder, you are close enough
to be struck by lightning. Do not be caught on the water in a
thunderstorm.

&&

LAT...LON 3296 9566 3288 9566 3278 9587 3282 9592
      3284 9593 3284 9595 3287 9600 3306 9597
      3309 9563 3296 9559
TIME...MOT...LOC 1811Z 074DEG 12KT 3299 9569

Godwin
Special weather statement, Jul 6, 1:10 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
210 PM CDT FRI JUL 6 2018

TXZ145-061945-
Hill TX-
210 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HILL COUNTY UNTIL
245 PM CDT...

At 210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hillsboro, moving southwest at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Hillsboro, Whitney and Lake Whitney State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

If on or near Lake Whitney, get out of the water and move indoors or
inside a vehicle. If you can hear thunder, you are close enough to
be struck by lightning. Do not be caught on the water in a
thunderstorm.

&&

LAT...LON 3185 9729 3184 9733 3187 9738 3189 9738
      3189 9736 3190 9737 3193 9744 3197 9738
      3198 9738 3199 9741 3203 9743 3201 9747
      3202 9749 3213 9713 3197 9703 3184 9728
TIME...MOT...LOC 1910Z 063DEG 28KT 3202 9717

Godwin
Special weather statement, Jul 6, 1:30 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
230 PM CDT FRI JUL 6 2018

TXZ104-119-120-062000-
Collin TX-Rockwall TX-Dallas TX-
230 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCKWALL...SOUTHEASTERN
COLLIN AND NORTHEASTERN DALLAS COUNTIES UNTIL 300 PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wylie, moving southwest at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Dallas, Plano, Garland, Mesquite, Richardson, Rowlett, Wylie,
Rockwall, Sachse, Murphy, Royse City, Fate, Parker, Mobile City,
Lavon, St. Paul and Nevada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

If on or near Lake Ray Hubbard, get out of the water and move
indoors or inside a vehicle. If you can hear thunder, you are close
enough to be struck by lightning. Do not be caught on the water in a
thunderstorm.

&&

LAT...LON 3308 9642 3296 9632 3282 9663 3301 9676
TIME...MOT...LOC 1929Z 056DEG 18KT 3300 9646

Godwin
Special weather statement, Jul 6, 2:22 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
322 PM CDT FRI JUL 6 2018

TXZ107-123-062045-
Hopkins TX-Rains TX-
322 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOPKINS AND RAINS
COUNTIES UNTIL 345 PM CDT...

At 322 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Pleasant Grove to 6 miles
northwest of Golden. Movement was west at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Emory and Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3298 9540 3296 9541 3296 9566 3275 9564
      3272 9564 3271 9566 3275 9571 3275 9573
      3276 9574 3275 9576 3277 9577 3277 9585
      3281 9592 3302 9579
TIME...MOT...LOC 2022Z 096DEG 23KT 3293 9554 3277 9567

Godwin
Special weather statement, Jul 6, 2:56 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
356 PM CDT FRI JUL 6 2018

TXZ146-062130-
Navarro TX-
356 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NAVARRO COUNTY UNTIL 430
PM CDT...

At 355 PM CDT, Doppler radar was tracking a strong thunderstorm near
Navarro, or near Corsicana, moving west at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Corsicana, Blooming Grove, Dawson, Angus, Barry, Navarro, Frost,
Retreat, Oak Valley, Mildred, Eureka, Richland, Powell, Mertens and
Mustang.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3181 9670 3181 9672 3207 9690 3209 9687
      3216 9631 3201 9621
TIME...MOT...LOC 2055Z 080DEG 21KT 3206 9638

Godwin
Special weather statement, Jul 6, 2:57 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
357 PM CDT FRI JUL 6 2018

TXZ133-134-062130-
Ellis TX-Johnson TX-
357 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON AND WEST CENTRAL
ELLIS COUNTIES UNTIL 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm over
Venus, or near Alvarado, moving west at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Burleson, Cleburne, Midlothian, Keene, Joshua, Alvarado, Venus, Cross
Timber, Rio Vista and Briaroaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3249 9704 3236 9698 3221 9736 3231 9748
      3250 9745
TIME...MOT...LOC 2057Z 073DEG 19KT 3242 9710

Godwin

The radar

The Dallas/Ft Worth radar (KFWS), 92 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Navarro

When
July 6, 3:20 PM CST
Where
Navarro County, 2.15 mi SSE of Drane
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.020, -96.570

A public report indicated that a shed was blown across the road and power lines were knocked down.

Thunderstorm Wind, Limestone

When
July 6, 4:22 PM CST
Where
Limestone County, 3.8 mi ESE of Old Union
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.400, -96.360

Emergency management reported 2 houses with major roof damage and power lines down on County Road 822.

Thunderstorm Wind, Bosque

When
July 7, 6:00 PM CST
Where
Bosque County, 1.76 mi E of Clifton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.780, -97.550

Emergency management reported tree damage and a garage door blown-in just east of the city of Clifton, TX.

Thunderstorm Wind, Tarrant

When
July 10, 2:07 PM CST
Where
Tarrant County, Euless
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.830, -97.080

A public report indicated large tree limbs down in the city of Euless, TX.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775745, 775943, 775944, 775949.